MAUDE Adverse Event Report: TORNIER INC PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

TORNIER INC PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number MWJ111
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the drill broke off inside the patient and could not retrieved.
 
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the visual inspection of the returned device reveals extensive usage.The drill is broken around the flute tip, and the broken part is not available for inspection.The fracture patterns at the breakage site being smooth and shiny in appearance are indicative of brittle fracture.The flutes of the device are worn out at the edges.Furthermore, a hardness test according to rockwell hardness tester #(b)(4) on the returned item indicates the material being in accordance: hardness test 1: 54.1/ hardness test 2: 54.1/ hardness test 3: 52.9; required value: 54 hrc ; observed value: 53.7 hrc.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a combination of user and wear related issue.The failure was caused by application of high impact torsional forces on the tip during use.Additionally, the fact that the device was manufactured back in 2017 it is safe to say it has performed prior surgeries without any reported abnormalities.If any further information is provided, the complaint report will be updated.

Brand Name
PERFORM REVERSED CENTRAL SCREWDRILL 6.5MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17777293
Report Number0001649390-2023-00239
Device Sequence Number14994955
Product Code HWE
UDI-Device Identifier00846832062348
UDI-Public00846832062348
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 12/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue NumberMWJ111
Device Lot NumberBA0417216
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer11/20/2023
Initial Report FDA Received Date09/19/2023
Supplement Report FDA Received Date12/13/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/24/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown